Oklahoma, 2008

Flood in Oklahoma, May 7 to 12, 2008

May 7 to 12, 2008 · NWS TSA · 1 event in 1 county or zone

Heavy rain caused a moderate flood on the Neosho River near Commerce.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rain caused a moderate flood on the Neosho River near Commerce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 7, 7:58 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 7, 7:58 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
858 PM CDT WED MAY 7 2008

.DISCUSSION...
SEVERE LINEAR MCS CONTINUES TO RAPIDLY PUSH ACROSS FAR NE OKLAHOMA
AND INTO NW ARKANSAS AT PRESENT. LOW LEVEL SHEAR CONTINUES TO
SUPPORT SOME THREAT OF TORNADOES ALONG WITH DAMAGING WINDS. HAVE
CLEARED MUCH OF TORNADO WATCH 275 BEHIND THE LINE OF STORMS... AND
HAVE REDUCED POPS AND OVERALL THUNDER PROBABILITY IN THAT AREA AS
WELL. AREAS OF RAIN AND ISOLD THUNDER LIKELY TO CONTINUE FOR A FEW
MORE HOURS IN DEFORMATION AREA ON NW SIDE OF UPPER LOW KEEPING
HEAVY RAIN CHANCES GOING TO THE NW OF TULSA AREA UNTIL SOMETIME
AFTER 06Z. HAVE ALSO NOTED GUSTY NW WINDS NEAR THE PRIMARY MID
LEVEL CIRCULATION WITH GUSTS 30-35 ACROSS NORTHERN OSAGE CO. WILL
ALSO DROP OVERNIGHT LOWS A FEW DEGREES AS AREAS IN WAKE OF MCS
HAVE SEEN TEMPS DROP INTO MID-UPPER 50S...DO NOT EXPECT THEM TO
DROP A WHOLE LOT MORE HOWEVER.

ANOTHER SET OF UPDATED PRODUCTS WILL BE ISSUED BETWEEN 930 AND 10
PM...WILL LIKELY BE ABLE TO DROP A FEW MORE COUNTIES FROM TORNADO
WATCH AT THAT TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   58  77  58  79 /  90  10  30  20
FSM   59  77  58  83 /  90  10  10  10
MLC   58  78  59  83 /  20  10  10  10
BVO   56  76  54  78 / 100  10  40  20
FYV   58  73  51  76 / 100  20  20  20
BYV   58  72  52  74 / 100  20  10  20
MKO   59  77  57  80 /  70  10  20  10
MIO   56  74  55  74 / 100  20  40  20
F10   58  77  57  80 /  20  10  20  10
HHW   60  81  60  86 /  20  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ062-OKZ063.

AR...NONE.
&&

SHORT TERM...15
LONG TERM....14
Hazardous weather outlook, May 7, 10:10 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1110 PM CDT WED MAY 7 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1109 PM CDT WED MAY 7 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING DUE TO PREVIOUS HEAVY RAINS.

DISCUSSION...
WIDESPREAD HEAVY RAINS HAVE FALLEN ACROSS PORTIONS OF NORTHEAST
OKLAHOMA...AND WHILE ONLY SCATTERED LIGHT RAIN CONTINUES...THE
RISK FOR FLASH FLOODING WILL CONTINUE AS WATER LEVELS RECEDE.
MOTORISTS SHOULD NOT CROSS WATER COVERED ROADWAYS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A WEAK FRONTAL BOUNDARY WILL REMAIN IN OUR AREA THE NEXT FEW DAYS
KEEPING THUNDERSTORMS IN THE FORECAST. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE WITH AN UPPER LEVEL SYSTEM LATE SATURDAY OR
SATURDAY NIGHT...IF SUFFICIENT MOISTURE CAN RETURN AHEAD OF THE
SYSTEM. ANOTHER FRONT WILL MOVE THROUGH THE AREA TUESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 7, 6:25 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
725 PM CDT WED MAY 7 2008

OKZ049-053-080100-
CHOCTAW OK-PUSHMATAHA OK-
725 PM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     EASTERN CHOCTAW AND SOUTHERN PUSHMATAHA

AT 725 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF FALLON...MOVING NORTHEAST AT 75 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...HUGO...SAWYER...FORT
TOWSON...SWINK...MESSER...SOBOL...FALLON...SPEER...APPLE...CORINNE...
RATTAN AND OLETA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3414 9558 3442 9504 3425 9503 3423 9505
      3422 9512 3416 9513 3415 9514 3399 9514
      3391 9546
TIME...MOT...LOC 0025Z 243DEG 66KT 3405 9539
Local storm report, May 7, 6:54 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
754 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     BROKEN ARROW            36.05N 95.79W
05/07/2008                   TULSA              OK   BROADCAST MEDIA

            POWER POLES BROKEN AND TREE DAMAGE NEAR RHEMA BIBLE
            COLLEGE.

&&

SAA
Local storm report, May 7, 7:05 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
805 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND GST     PANAMA                  35.17N 94.67W
05/07/2008  E60 MPH          LE FLORE           OK   EMERGENCY MNGR

&&

SAA
Local storm report, May 7, 7:20 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
820 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     2 W TAHLEQUAH           35.92N 95.01W
05/07/2008  M60 MPH          CHEROKEE           OK   AMATEUR RADIO

&&

SAA
Local storm report, May 7, 7:39 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
839 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             OAKS                    36.17N 94.85W
05/07/2008  E0.75 INCH       CHEROKEE           OK   AMATEUR RADIO

0834 PM     TSTM WND GST     1 N OAKS                36.18N 94.85W
05/07/2008  E60.00 MPH       DELAWARE           OK   AMATEUR RADIO

&&

SAA
Local storm report, May 7, 7:53 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
853 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND GST     WESTVILLE               35.99N 94.57W
05/07/2008  M60 MPH          ADAIR              OK   AMATEUR RADIO

&&

SAA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
May 7, 10:15 PM CST to May 12, 1:15 AM CST
Where
Ottawa County, 7 mi W of Commerce to 4 mi SW of Commerce
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.930, -94.997

The Neosho River near Commerce rose above its flood stage of 15 feet at 11:15 pm cdt on May 7th. The river crested at 20.21 feet at 3:00 am cdt on May 10th. The river fell below its flood stage at 2:15 am cdt on May 12th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107784.